Vitamins are helpful in keeping the organs, muscles and systems of the body functioning properly. However, if you take too much of a specific type of vitamin, such as thiamine or vitamin B6, you may actually be doing more harm to your body than good. It is important to know what the side effects are when you take too much thiamine or B6.
Video of the Day
Symptoms of Thiamine Overdose
Thiamine is a water-soluble nutrient, which means that when the body has reached its maximum requirement for thiamine, the remaining thiamine is flushed out during urination. Although there are no real documented symptoms of thiamine overdose, some individuals can exhibit signs of an allergic reaction when taking large amounts of this nutrient. These anaphylactic reactions include anaphylactic shock, swelling on the face, throat or tongue; itching; sweating; difficulty breathing; or redness on the skin, lips or tongue.
Symptoms of Vitamin B6 Overdose
Vitamin B6 is also a water-soluble vitamin. This enables you to take large amounts of vitamin B6 without concern about overdose. However, some people can experience an anaphylactic reaction to vitamin B6, as with thiamine. These symptoms include swelling on the face, throat or tongue; itching; sweating; difficulty breathing; or redness on the skin, lips or tongue.
Most multivitamins contain the appropriate proportions of vitamins for your body, which have been carefully combined into one pill or capsule. If you are uncertain how much thiamine or vitamin B6 you need per day, take a multivitamin instead of individual supplements of each vitamin. This will prevent you from taking too much or too little.
Always check with your doctor before taking new vitamins, or before altering the vitamins or medications you are already taking. If you experience an allergic reaction to thiamine or vitamin B6, stop using the vitamins and seek medical attention right away.